The Annals of Applied Probability

Arbitrage and duality in nondominated discrete-time models

Bruno Bouchard and Marcel Nutz

Full-text: Open access


We consider a nondominated model of a discrete-time financial market where stocks are traded dynamically, and options are available for static hedging. In a general measure-theoretic setting, we show that absence of arbitrage in a quasi-sure sense is equivalent to the existence of a suitable family of martingale measures. In the arbitrage-free case, we show that optimal superhedging strategies exist for general contingent claims, and that the minimal superhedging price is given by the supremum over the martingale measures. Moreover, we obtain a nondominated version of the Optional Decomposition Theorem.

Article information

Ann. Appl. Probab., Volume 25, Number 2 (2015), 823-859.

First available in Project Euclid: 19 February 2015

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60G42: Martingales with discrete parameter 91B28 93E20: Optimal stochastic control 49L20: Dynamic programming method

Knightian uncertainty nondominated model Fundamental Theorem of Asset Pricing martingale measure superhedging optional decomposition


Bouchard, Bruno; Nutz, Marcel. Arbitrage and duality in nondominated discrete-time models. Ann. Appl. Probab. 25 (2015), no. 2, 823--859. doi:10.1214/14-AAP1011.

Export citation


  • [1] Acciaio, B., Beiglböck, M., Penkner, F. and Schachermayer, W. (2014). A model-free version of the fundamental theorem of asset pricing and the super-replication theorem. Math. Finance. To appear.
  • [2] Aliprantis, C. D. and Border, K. C. (2006). Infinite Dimensional Analysis: A Hitchhiker’s Guide, 3rd ed. Springer, Berlin.
  • [3] Beiglböck, M., Henry-Labordère, P. and Penkner, F. (2013). Model-independent bounds for option prices—a mass transport approach. Finance Stoch. 17 477–501.
  • [4] Beiglböck, M. and Juillet, N. (2014). On a problem of optimal transport under marginal martingale constraints. Ann. Probab. To appear.
  • [5] Beiglböck, M. and Nutz, M. (2014). Martingale inequalities and deterministic counterparts. Preprint. Available at arXiv:1401.4698v1.
  • [6] Bertsekas, D. P. and Shreve, S. E. (1978). Stochastic Optimal Control: The Discrete Time Case. Mathematics in Science and Engineering 139. Academic Press, New York.
  • [7] Biagini, S. and Cont, R. (2007). Model-free representation of pricing rules as conditional expectations. In Stochastic Processes and Applications to Mathematical Finance 53–66. World Sci. Publ., Hackensack, NJ.
  • [8] Bouchard, B., Moreau, L. and Nutz, M. (2014). Stochastic target games with controlled loss. Ann. Appl. Probab. 24 899–934.
  • [9] Breeden, D. T. and Litzenberger, R. H. (1978). Prices of state-contingent claims implicit in option prices. J. Bus. 51 621–651.
  • [10] Brown, H., Hobson, D. and Rogers, L. C. G. (2001). Robust hedging of barrier options. Math. Finance 11 285–314.
  • [11] Buehler, H. (2006). Expensive martingales. Quant. Finance 6 207–218.
  • [12] Carr, P., Ellis, K. and Gupta, V. (1998). Static hedging of exotic options. J. Finance 53 1165–1191.
  • [13] Carr, P. and Madan, D. (2005). A note on sufficient conditions for no arbitrage. Finance Res. Lett. 2 125–130.
  • [14] Cousot, L. (2007). Conditions on option prices for absence of arbitrage and exact calibration. J. Bank. Finance 31 3377–3397.
  • [15] Cox, A. M. G. and Obłój, J. (2011). Robust pricing and hedging of double no-touch options. Finance Stoch. 15 573–605.
  • [16] Dalang, R. C., Morton, A. and Willinger, W. (1990). Equivalent martingale measures and no-arbitrage in stochastic securities market models. Stochastics Stochastics Rep. 29 185–201.
  • [17] Davis, M. H. A. and Hobson, D. G. (2007). The range of traded option prices. Math. Finance 17 1–14.
  • [18] Delbaen, F. and Schachermayer, W. (1994). A general version of the fundamental theorem of asset pricing. Math. Ann. 300 463–520.
  • [19] Delbaen, F. and Schachermayer, W. (2006). The Mathematics of Arbitrage. Springer, Berlin.
  • [20] Dellacherie, C. and Meyer, P.-A. (1982). Probabilities and Potential B: Theory of Martingales. North-Holland Mathematics Studies 72. North-Holland, Amsterdam.
  • [21] Denis, L. and Martini, C. (2006). A theoretical framework for the pricing of contingent claims in the presence of model uncertainty. Ann. Appl. Probab. 16 827–852.
  • [22] Deparis, S. and Martini, C. (2004). Superheading strategies and balayage in discrete time. In Seminar on Stochastic Analysis, Random Fields and Applications IV. Progress in Probability 58 205–219. Birkhäuser, Basel.
  • [23] Dolinsky, Y. (2014). Hedging of game options under model uncertainty in discrete time. Electron. Commun. Probab. 19 Article 19.
  • [24] Dolinsky, Y. and Soner, H. M. (2014). Martingale optimal transport and robust hedging in continuous time. Probab. Theory Related Fields 160 391–427.
  • [25] Dolinsky, Y. and Soner, H. M. (2014). Robust hedging with proportional transaction costs. Finance Stoch. 18 327–347.
  • [26] Dupire, B. (1994). Pricing with a smile. Risk 7 18–20.
  • [27] El Karoui, N. and Quenez, M.-C. (1995). Dynamic programming and pricing of contingent claims in an incomplete market. SIAM J. Control Optim. 33 29–66.
  • [28] Fernholz, D. and Karatzas, I. (2011). Optimal arbitrage under model uncertainty. Ann. Appl. Probab. 21 2191–2225.
  • [29] Föllmer, H. and Schied, A. (2004). Stochastic Finance: An Introduction in Discrete Time, extended ed. de Gruyter Studies in Mathematics 27. de Gruyter, Berlin.
  • [30] Fremlin, D. H. (2006). Measure Theory. Vol. 4. Topological Measure Spaces. Part I, II, Corrected second printing of the 2003 original. Torres Fremlin, Colchester.
  • [31] Galichon, A., Henry-Labordère, P. and Touzi, N. (2014). A stochastic control approach to no-arbitrage bounds given marginals, with an application to lookback options. Ann. Appl. Probab. 24 312–336.
  • [32] Henry-Labordère, P. and Touzi, N. (2013). An explicit martingale version of Brenier’s theorem. Preprint. Available at arXiv:1302.4854v1.
  • [33] Hobson, D. (1998). Robust hedging of the lookback option. Finance Stoch. 2 329–347.
  • [34] Hobson, D. (2011). The Skorokhod embedding problem and model-independent bounds for option prices. In Paris–Princeton Lectures on Mathematical Finance 2010. Lecture Notes in Math. 2003 267–318. Springer, Berlin.
  • [35] Jacod, J. and Shiryaev, A. N. (1998). Local martingales and the fundamental asset pricing theorems in the discrete-time case. Finance Stoch. 2 259–273.
  • [36] Kabanov, Y. and Stricker, C. (2001). A teachers’ note on no-arbitrage criteria. In Séminaire de Probabilités, XXXV. Lecture Notes in Math. 1755 149–152. Springer, Berlin.
  • [37] Kabanov, Y. and Stricker, C. (2006). The Dalang–Morton–Willinger theorem under delayed and restricted information. In In Memoriam Paul–André Meyer: Séminaire de Probabilités XXXIX. Lecture Notes in Math. 1874 209–213. Springer, Berlin.
  • [38] Kramkov, D. O. (1996). Optional decomposition of supermartingales and hedging contingent claims in incomplete security markets. Probab. Theory Related Fields 105 459–479.
  • [39] Leese, S. J. (1978). Measurable selections and the uniformization of Souslin sets. Amer. J. Math. 100 19–41.
  • [40] Matoussi, A., Piozin, L. and Possamaï, D. (2014). Second-order BSDEs with general reflection and game options under uncertainty. Stochastic Process. Appl. 124 2281–2321.
  • [41] Matoussi, A., Possamai, D. and Zhou, C. (2013). Second order reflected backward stochastic differential equations. Ann. Appl. Probab. 23 2420–2457.
  • [42] Neufeld, A. and Nutz, M. (2013). Superreplication under volatility uncertainty for measurable claims. Electron. J. Probab. 18 (48) 1–14.
  • [43] Nutz, M. (2013). Random $G$-expectations. Ann. Appl. Probab. 23 1755–1777.
  • [44] Nutz, M. (2014). Superreplication under model uncertainty in discrete time. Finance Stoch. 18 791–803.
  • [45] Nutz, M. and Soner, H. M. (2012). Superhedging and dynamic risk measures under volatility uncertainty. SIAM J. Control Optim. 50 2065–2089.
  • [46] Nutz, M. and van Handel, R. (2013). Constructing sublinear expectations on path space. Stochastic Process. Appl. 123 3100–3121.
  • [47] Nutz, M. and Zhang, J. (2012). Optimal stopping under adverse nonlinear expectation and related games. Preprint. Available at arXiv:1212.2140v1.
  • [48] Peng, S. (2010). Nonlinear expectations and stochastic calculus under uncertainty. Preprint. Available at arXiv:1002.4546v1.
  • [49] Possamai, D., Royer, G. and Touzi, N. (2013). On the robust superhedging of measurable claims. Preprint. Available at arXiv:1302.1850v1.
  • [50] Rockafellar, R. T. (1976). Integral functionals, normal integrands and measurable selections. In Nonlinear Operators and the Calculus of Variations (Summer School, Univ. Libre Bruxelles, Brussels, 1975). Lecture Notes in Math. 543 157–207. Springer, Berlin.
  • [51] Schachermayer, W. (2004). The fundamental theorem of asset pricing under proportional transaction costs in finite discrete time. Math. Finance 14 19–48.
  • [52] Soner, H. M., Touzi, N. and Zhang, J. (2011). Martingale representation theorem for the $G$-expectation. Stochastic Process. Appl. 121 265–287.
  • [53] Soner, H. M., Touzi, N. and Zhang, J. (2013). Dual formulation of second order target problems. Ann. Appl. Probab. 23 308–347.
  • [54] Song, Y. (2011). Some properties on $G$-evaluation and its applications to $G$-martingale decomposition. Sci. China Math. 54 287–300.
  • [55] Stroock, D. W. and Varadhan, S. R. S. (1979). Multidimensional Diffusion Processes. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences] 233. Springer, New York.
  • [56] Tan, X. and Touzi, N. (2013). Optimal transportation under controlled stochastic dynamics. Ann. Probab. 41 3201–3240.
  • [57] Wagner, D. H. (1977). Survey of measurable selection theorems. SIAM J. Control Optim. 15 859–903.
  • [58] Wagner, D. H. (1980). Survey of measurable selection theorems: An update. In Measure Theory, Oberwolfach 1979 (Proc. Conf., Oberwolfach, 1979). Lecture Notes in Math. 794 176–219. Springer, Berlin.